Related Experiment Video
Updated: Jul 5, 2025

High-Throughput Cardiotoxicity Screening Using Mature Human Induced Pluripotent Stem Cell-Derived Cardiomyocyte Monolayers
Published on: March 24, 2023
Giant cell myocarditis with prolonged cardiac standstill after drug-induced hypersensitivity syndrome: a case report
Ryohei Ono1, Hiroki Kohno2, Sae Kaminota3
1Department of Cardiovascular Medicine, Chiba University Graduate School of Medicine, Chiba, Japan.
Abstract:
Giant cell myocarditis (GCM) is a rare but fatal disease that can lead to cardiac failure. Survival with a cardiac standstill requires mechanical circulatory support or a biventricular assist device (BiVAD) and prolonged survival is extremely rare. Drug-induced hypersensitivity syndrome (DIHS) is a severe cutaneous adverse reaction. Some cases of DIHS are reportedly associated with the onset of GCM. We present a case of a 28-year-old woman who developed GCM during steroid tapering after DIHS. She went into continuous cardiac standstill but survived for 74 days under BiVAD support. Our case is noteworthy because the histopathologic specimens obtained on three occasions contributed to the diagnosis of this particular condition over time. We also reviewed previous literature on concomitant cases of GCM and DIHS. We found that two are potentially associated and most cases of GCM occur within 3 months of DIHS during steroid tapering.
Related Concept Videos
Heart Failure Drugs: Inotropic Agents
Allergic Drug Reactions
Hypersensitivities
Types of Hypersensitivities
Hypersensitivity reactions are categorized into four types: Type 1, Type 2, Type 3, and Type 4. Each type has a distinct mechanism...
Imbalances in Cardiac Output
CHF can occur due to the failure of either side of the heart. Left-side failure leads to pulmonary congestion—the right side continues to send...
Desensitization and Tachyphylaxis
Allergic Reactions

